Alert archive / Kentucky / Freeze Warnings in 2016
Freeze Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this freeze warning at Mar 21, 2016, 2:53 PM EDT for 16 counties in Kentucky. It took effect at Mar 22, 2016, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2016, 2:53 PM EDT (18:53 UTC)
- In effect from
- Mar 22, 2016, 12:00 AM EDT
- Expired
- Mar 22, 2016, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Perry County, KY, Pike County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Mar 21, 7:40 AM EDT, 7 hours 13 minutes earlier.
Area forecast discussion, Mar 21, 7:40 AM EDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 740 AM EDT MON MAR 21 2016 .UPDATE... ISSUED AT 715 AM EDT MON MAR 21 2016 DID A QUICK UPDATE TO THE NEAR TERM GRIDS MAINLY TO ADJUST THEM TOWARD THE LATEST SKY/T/TD OBS AND TRENDS. THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 330 AM EDT MON MAR 21 2016 07Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO KENTUCKY WITH WEST TO NORTHWEST WINDS SLACKENING TO NEAR CALM AND AN INVERSION SETTING UP OVER THE EASTERN VALLEYS. MOSTLY CLEAR SKIES...AND SOME CAA...ALLOWED TEMPERATURES TO FALL THROUGH THE 30S AND INTO THE UPPER 20S FOR PARTS OF THE AREA EARLY THIS MORNING WITH A FIVE DEGREE OR SO RIDGE TO VALLEY TEMPERATURE SPLIT IN PLACE. DEWPOINTS ARE STILL RATHER DRY...GENERALLY IN THE LOW TO MID 20S...THOUGH SOME UPPER TEENS ARE NOTED IN THE FAR EAST AND ON THE RIDGES... WHILE SOME LOW 30S ARE BEING REPORTED CLOSER TO THE TENNESSEE BORDER. THE DRIER AIR MAY BE SLOWING THE FROST FORMATION FOR PARTS OF THE AREA...BUT AT SME THERE IS ACTUALLY ENOUGH MOISTURE FOR A TOUCH OF FOG ATTM. THE MODELS ARE IN GOOD AGREEMENT ALOFT THROUGH THE SHORT TERM PORTION OF THE FORECAST AS THEY ALL DEPICT A TROUGH EXITING TO THE EAST EARLY IN THE PERIOD WITH NORTHWEST FLOW FOLLOWING THROUGH THE DAY INTO TONIGHT. THE PATTERN FLATTENS OUT WITH TIME INTO TUESDAY MORNING BECOMING MORE ZONAL DURING THE DAY WHILE THE BULK OF ANY ENERGY STAYS WELL NORTH AND EAST OF KENTUCKY. BY TUESDAY EVENING...THE FLOW OVER KENTUCKY WILL TAKE ON A SOUTHWEST TACK AND EVEN SOME SLIGHT RIDGING DEVELOPS OVER THE DEEP SOUTH. GIVEN THE HIGH LEVEL OF MODEL AGREEMENT...HAVE FAVORED A BLENDED SOLUTION WITH A LEAN TOWARD THE HRRR AND NAM FOR WX SPECIFICS...WHERE THERE ARE ANY. SENSIBLE WEATHER WILL FEATURE A CHILLY...AND LIKELY FROSTY... START TO THE DAY ACROSS MUCH OF EAST KENTUCKY THIS MORNING. MOSTLY SUNNY SKIES WILL GIVE WAY TO SOME MID AND LOW LEVEL CLOUDS DURING THE AFTERNOON...BUT ENOUGH SUN WILL BE SEEN TO HELP TEMPERATURES CLIMB INTO THE UPPER 40S TO LOWER 50S. ANOTHER NIGHT OF MOSTLY CLEAR SKIES SHOULD SET UP A PRETTY GOOD RIDGE TO VALLEY TEMPERATURE SPLIT INTO TUESDAY MORNING ALONG WITH PATCHY FROST IN THE VALLEYS TOWARD DAWN. MORE SUNSHINE LATER THAT DAY...ALONG WITH WINDS PICKING UP SUBSTANTIALLY FROM THE SOUTHWEST...WILL SUPPORT TEMPERATURES SOARING INTO THE LOW TO MID 60S BY LATE AFTERNOON. HOWEVER...DRY CONDITIONS WILL REMAIN IN PLACE LIKELY LEADING TO A HEIGHTENED RISK FOR FIRE BEHAVIOR CONCERNS...MORE DETAILS ON THIS CAN BE FOUND IN THE FIRE WEATHER SECTION BELOW. ONCE AGAIN STARTED WITH THE SHORTBLEND GUIDANCE FOR THE T/TD/WIND GRIDS THROUGH THE DAY WITH THE SUPERBLEND USED THEREAFTER. HAVE ADJUSTED THESE MAINLY TO SIGNIFICANTLY ADJUST FOR TERRAIN DIFFERENCES IN THE LOWS AND HOURLY TEMPS TONIGHT. AS FOR POPS... ZEROED THEM OUT IN LINE WITH ALL MOS GUIDANCE. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 411 AM EDT MON MAR 21 2016 PERIOD WILL BEGIN WITH FLAT UPPER LEVEL RIDGING IN MORE OF A ZONAL FLOW REGIME. THAT SAID A SURFACE HIGH WILL BE PLACED TO THE SOUTHEAST IN THE ATLANTIC AND WE WILL RESIDE IN THE RETURN FLOW SIDE OF THE HIGH. THERE WILL ALSO BE A WELL ESTABLISHED PRESSURE GRADIENT ACROSS THE REGION...AND 40 TO 50 KNOT JET AT THE 850MB LEVEL. THIS AS WE ARE TRAPPED BETWEEN PREVIOUSLY MENTIONED SURFACE HIGH AND DEVELOPING SURFACE LOW IN THE CENTRAL PLAINS. THEREFORE OVERALL GUSTY WINDS WILL CONTINUE ON WEDNESDAY AFTERNOON...AND WILL COMBINE WITH DRY CONDITIONS TO LEAD TO ANOTHER DAY OF ENHANCED FIRE WEATHER CONCERNS. ADDITIONAL INFORMATION ON THE FIRE WEATHER CONCERNS WILL BE DISCUSSED IN THE FIRE WEATHER SECTION AND FIRE WEATHER FORECAST. NOW FOR THE AFOREMENTIONED DEVELOPING SURFACE LOW ACROSS THE CENTRAL PLAIN...THAT WILL IN FACT BE THE NEXT WEATHER MAKER FOR THE REGION LATE WEEK. MOIST SOUTHERLY FLOW OUT OF THE GULF OF MEXICO WILL CONTINUE TO INCREASE CLOUDS WEDNESDAY NIGHT IN ADVANCE OF THE SYSTEM. NOW FOR THE GUIDANCE THERE REMAINS AT LEAST SOME TIMING UNCERTAINTY WITH RESPECT TO THE UPPER LEVEL WAVE/CLOSED LOW AND THIS HAS IMPLICATIONS ON TIMING WITH THE SURFACE FEATURES. RIGHT NOW MODELS ARE IN GOOD AGREEMENT ON THE OVERALL MOVEMENT/PLACEMENT OF THE SURFACE LOW WHICH WILL EJECT NORTHEAST OUT OF THE CENTRAL PLAINS INTO THE GREAT LAKES BY THURSDAY. THE 00Z OPERATIONAL GFS IS MOST PROGRESSIVE COMPARED TO EVEN THE PAST 3 PREVIOUS RUNS...WHILE THE 00Z ECMWF REMAINS SLOWER BUT STILL MORE PROGRESSIVE THAN PREVIOUS RUN. THE WPC FOLKS ARE NOT SOLD ON THE OPERATIONAL AND STUCK WITH THE ENSEMBLE MEANS TO LESSEN THE RUN TO RUN CHANGES. THEREFORE WILL STICK CLOSER TO THE MODEL BLEND WHICH SHOULD DO A SIMILAR JOB. RIGHT NOW STILL KEEP BEST CHANCES OF PRECIPITATION ON THURSDAY AND LESSEN THURSDAY NIGHT INTO EARLY FRIDAY. NOW THERE IS SOME CONCERN ON QPF IN RELATION TO BEING SPLIT BY THE UPPER FORCING GOING NORTH AND THE OVERALL BETTER MOISTURE TO THE SOUTH. RIGHT NOW MODEL BLENDS WOULD SUGGEST WE SEE WIDESPREAD HALF A INCH OR MORE WITH THIS SYSTEM. THIS WOULD FINALLY MITIGATE THE FIRE WEATHER CONCERNS. WHILE ONLY MARGINAL AT BEST INSTABILITY IS SEEN WILL CONTINUE AT LEAST SLIGHT THUNDER...BUT RAIN SHOWERS/STORMS COULD CONTAIN FAIRLY GUSTY WINDS GIVEN THE 50 TO 60 KNOT 850 MB JET THEY COULD PARTIALLY MIX DOWN. AFTER THIS SURFACE HIGH QUICKLY BUILDS EAST ON FRIDAY AND SHOULD BE DRY LATER IN THE DAY. NOW FOR THE WEEKEND MORE CONVOLUTED GUIDANCE ONCE AGAIN BECOMES EVIDENT. RIGHT NOW WILL KEEP SATURDAY DRY...THIS AS MOST OF THE GUIDANCE INCLUDING THE GFS ENSEMBLE MEAN KEEP IT DRY. NOW SATURDAY NIGHT INTO SUNDAY DO STICK WITH THE MODEL BLEND WHICH DOES INTRODUCE SLIGHT TO CHANCE POPS. THE 00Z GFS AND THE ENSEMBLE HAVE BEEN MOST ROBUST WITH BRINGING OVERRUNNING AHEAD OF A COLD FRONT...THEREFORE WILL NOT BRING POPS ANY HIGHER THAN THE BLEND. THIS WILL SYSTEM BE AIDED BY A AMPLIFYING UPPER LEVEL TROUGH THAT SWINGS EAST LATE IN THE PERIOD. NOW THERE SEEMS TO BE A BIT MORE SIGNAL FOR THUNDERSTORMS WITH THIS SYSTEM PARTICULARLY ON SUNDAY AFTERNOON GIVEN THE SETUP...BUT GIVEN THE MODEL VARIABILITY AND CONSISTENCY WITH OTHER OFFICES WILL LEAVE OUT FOR NOW. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 740 AM EDT MON MAR 21 2016 VFR CONDITIONS WILL BE FOUND ACROSS THE AREA THROUGH THE TAF PERIOD AS AN UPPER LEVEL DISTURBANCE PULLS AWAY TO THE SOUTHEAST. SCATTERED TO BROKEN STRATOCU...GENERALLY IN THE 4-6K FEET AGL RANGE...WILL AFFECT THE AREA THROUGH THE AFTERNOON BEFORE CLEARING. LIGHT WINDS WILL PICK UP FROM THE WEST TO NORTHWEST AT 5 TO 10 KTS DURING THE DAY...SETTLING TO LIGHT IN THE EVENING. && .FIRE WEATHER... ISSUED AT 345 AM EDT MON MAR 21 2016 ...ENHANCED FIRE DANGER TUESDAY AND WEDNESDAY... GIVEN THE LACK OF PRECIPITATION OVER THE WEEKEND...AND HIGH PRESSURE BUILDING BACK INTO THE AREA TODAY THROUGH WEDNESDAY... VERY LOW AFTERNOON/EVENING RELATIVE HUMIDITIES WILL BE SEEN. AS THE PRESSURE GRADIENT TIGHTENS UP ON TUESDAY...SUSTAINED WINDS OF 15 TO 20 MPH WILL BE POSSIBLE...ESPECIALLY OVER WESTERN PARTS OF THE AREA. THE COMBINATION OF LOW RH AND HIGHER WINDS WILL LEAD TO ELEVATED FIRE DANGER ON TUESDAY AND WEDNESDAY...CLOSE TO CRITICAL FIRE WEATHER THRESHOLDS. PER COORDINATION WITH SURROUNDING WFOS WILL HOLD OFF ON A FIRE WEATHER WATCH RIGHT NOW...BUT WE MAY NEED TO CONSIDER ONE IN THE NEXT 12 TO 24 HOURS IF MODELS REMAIN CONSISTENT ON THESE CONDITIONS. THE STRONGEST WINDS LOOK TO COME ON TUESDAY...WITH THE GRADIENT RELAXING SOME FOR WEDNESDAY. HOWEVER...ANY WINDS...COMBINED WITH THE LOW RH VALUES WILL LEAD TO A CONTINUED ELEVATED FIRE DANGER ON WEDNESDAY. A COLD FRONT THEN LOOKS TO BRING SOME MUCH NEEDED RAIN TO THE AREA ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...DJ AVIATION...GREIF FIRE WEATHER...KAS/GREIF
Hazardous weather outlook, Mar 21, 8:44 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 844 AM EDT MON MAR 21 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221545- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKOWSEE...ANNVILLE...BURNSIDE...SOMERSET... LONDON...MONTICELLO...STEARNS...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE... CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT... BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ... COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 844 AM EDT MON MAR 21 2016 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. FOR TONIGHT...A FEW HOURS OF FREEZING TEMPERATURES AND PATCHY FROST WILL BE POSSIBLE LATE TONIGHT IN THE SHELTERED VALLEYS. ACTION SHOULD BE TAKEN TO PROTECT ANY SENSITIVE PLANTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ON TUESDAY AS FUELS ARE DRY AND LOW RELATIVE HUMIDITIES AND STRONG WINDS ARE EXPECTED IN THE AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES ARE EXPECTED AGAIN ON WEDNESDAY AFTERNOON AND EVENING LEADING TO ELEVATED FIRE DANGER. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:51 AM EDT | Fire Weather Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 6 hr |
| Mar 21, 2:53 PM EDT | Frost Advisory | JKL | Elliott, Estill, Jackson, Laurel, Lee, Menifee and 8 more | 18 hr |
| Mar 21, 3:37 PM EDT | Red Flag Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 29 hr |
Nearby
Freeze Warnings in Kentucky, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.